YG renews fentanyl warning following two more deaths

Yukon’s chief medical officer is renewing warnings about the opiod drug fentanyl after two more deaths in the territory.

Yukon’s chief medical officer is renewing warnings about the opiod drug fentanyl after two more deaths in the territory.

Dr. Brendan Hanley said Dec. 19 there have been a total of four fentanyl-related deaths in the past seven weeks.

Two of those deaths have taken place since Hanley launched a public health campaign about the dangers of the drug in mid-November.

Fentanyl is a synthetic opioid 50 to 100 times more toxic than morphine. It can be found in pills and powdered drugs.

Hanley says drug users should carry a naxolone kit. Naxolone is a drug that can reverse the effects of fentanyl overdoses.

The opioid crisis has spun out of control in British Columbia, where more than 750 people have died from overdosing on fentanyl and the even more powerful traquilizer carfentanil, through the end of November.

“Clearly illicit drugs are becoming increasingly unpredictable and increasingly perilous,” said B.C.’s chief coroner Lisa Lapointe Dec. 19.